Texas, 2006

Flash Flooding in Texas, August 28, 2006

August 28, 2006 · NWS SJT · 7 events in 5 counties and zones

7 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 28, 5:21 AM CST, 50 minutes earlier.

Area forecast discussion, Aug 28, 5:21 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
621 AM CDT MON AUG 28 2006

.AVIATION...
EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE OVER MUCH OF WEST CENTRAL
TEXAS FOR THE NEXT 24 HOURS. VFR CONDITIONS WILL DOMINATE MOST OF
THE TIME DURING THE NEXT 24 HOURS. HOWEVER...THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL MAY BRIEFLY CAUSE IFR OR MIFR
CONDITIONS...WITH RUNWAY VISUAL RANGES LESS THAN 1 MILE AND
CEILINGS AT OR BELOW 400 FEET ABOVE GROUND LEVEL. SURFACE WINDS
WILL BE MAINLY LIGHT AND VARIABLE AROUND 5 KNOTS.
HOWEVER...OUTFLOW BOUNDARIES MAY PRODUCE TEMPORARY WIND SHIFTS
WITH GUSTS NEAR 20 KNOTS.

23/HUBER

&&

.PREV DISCUSSION... (ISSUED 429 AM CDT MON AUG 28 2006)

SHORT TERM...
AREA WSR 88D CONTINUE TO SHOW A STREAM OF THUNDERSTORM ACTIVITY
FROM BASICALLY ALONG AN OZONA TO CROSS PLAINS LINE. THUNDERSTORMS
AND SHOWERS CONTINUE ARE BECOMING MORE WIDESPREAD OVER THE
NORTHERN BIG COUNTRY AS OUTFLOW FROM LAST NIGHTS CONVECTION OVER
THE PANHANDLE PUSHES TOWARDS THE AREA. EXPECT CONVECTION TO BE
SIMILAR IN NATURE AS YESTERDAY...MAYBE A FEW ISOLATED STORMS
BECOMING SEVERE BUT HEAVY RAINFALL WILL BE THE MAIN THREAT. CLOUD
COVER AND PRECIP SHOULD HOLD TEMPS IN THE 80S FOR MOST OF THE
REGION EXCEPT FOR PERHAPS THE NW HILL COUNTRY WHERE SUNSHINE WILL
BE MORE ABUNDANT.

STALLED COLD FRONT STILL REMAINS DRAPED OVER THE NORTHERN
PANHANDLE BUT SHOULD BECOME MORE ACTIVE TODAY. WATER VAPOR
IMAGERY SHOWS POTENT UPPER LEVEL TROUGH OVER THE CENTRAL PLAINS
WITH ANOTHER DISTURBANCE OVER THE CENTRAL ROCKIES ROTATING INTO
THE TROUGH. LOOKS LIKE ONCE THIS SHORTWAVE ROUNDS THE
TROUGH...SHOULD GET COLD FRONT TO BECOME MORE ACTIVE AND PUSH
SOUTH LATER TODAY AND TONIGHT. WRF/NAM IS LESS CERTAIN ON HOW
MUCH RAINFALL WILL BE POSSIBLE BUT GFS SHOWS ANOTHER ROUND OF
HEAVY RAINFALL POSSIBLE TONIGHT. THE GFS AND TO A LESSER DEGREE
THE WRF/NAM SHOWS VERY STRONG CONVERGENCE IN THE LOW LEVELS THAT
WILL SUPPORT CONVECTION TONIGHT. THE SHORTWAVE WILL ALSO SHIFT
THE RIGHT-REAR QUAD OF A 50-60KT JET STREAK AT 300MB FARTHER TO
THE SOUTHEAST. DIVERGENCE ALOFT WITH STRONG CONVERGENCE IN THE
LOW LEVELS WILL WORK TOGETHER TO CREATE STRONG LIFT MAINLY FROM
06Z TUE TO 12Z TUE. A FLASH FLOOD WATCH MAY HAVE TO BE CONSIDERED
GIVEN HOW MUCH RAINFALL HAS ALREADY FALLEN AND WILL CONTINUE
DURING THE DAY. WHILE THE GROUND OVER W CENTRAL TX HAS BEEN
VIRTUALLY ABSENT OF ANY MOISTURE FOR THE LAST 2 MONTHS...FIGURE
IT COULD HANDLE MORE THAN WE THINK. STILL GIVEN A
TROPICAL/MONSOONAL MOISTURE PLUME FROM THE SW AND SFC DEWPOINTS
NEAR 70F...STAGE IS SET FOR SIGNIFICANT RAINFALL AMOUNTS TONIGHT
INTO TUE MORNING.

CONTINUED RAIN CHANCES FOR TUE MAINLY SOUTH OF THE BIG COUNTRY AS
THE FRONT CONTINUES TO MAKE PROGRESS TOWARDS S TX. SHORT RANGE
MODELS SHOW DRIER AIR FILTERING INTO THE REGION BEHIND THE
FRONT...MORE SO THAN IN PREVIOUS RUNS. MAY HAVE SOME SLIGHT
CHANCES FOR THE HILL COUNTRY AND EDWARDS PLATEAU ON WED BUT
OVERALL...W CENTRAL TX WILL DRY OUT. MAX TEMPS IN THE 80S WILL BE
EXPECTED THROUGH WED WITH CLOUD COVER AND RAINFALL.

LONG TERM...
WED THROUGH FRI GFS/ECMWF SHOW UPPER LEVEL RIDGING BUILDING BACK
OVER W TX FROM THE SW. THERE MAY BE SOME SLIGHT ISOLATED SHOWERS
AND THUNDERSTORMS DURING THIS TIME IF THE DRIER AIR DOES NOT
FILTER INTO THE REGION. WILL HAVE TO WAIT AND SEE ON THAT BUT FOR
NOW WILL LEAVE OUT POPS THROUGH FRI.

MODELS ARE HAVING A LITTLE TROUBLE WITH THE EVOLUTION OF THE NEXT
STRONG UPPER LEVEL TROUGH. THIS TROUGH DIGS THROUGH THE NORTHERN
TIER STATES THROUGH FRI WITH IT MAKING PROGRESS TOWARDS THE
MIDWEST ON SUNDAY. BOTH MODELS CUT OFF THIS TROUGH FROM THE MAIN
JET BUT AT SLIGHTLY DIFFERENT TIMES. GFS IS MORE PROGRESSIVE WITH
THIS SYSTEM WITH THE ECMWF SLOWER WITH THE TROUGH. BOTH MODELS
SHEAR OUT THE TROUGH WITH A CUTOFF DEVELOPING ON SAT OVER THE
CENTRAL PLAINS BUT THEIR POSITIONS ARE OFF DUE TO THE GFS BEING A
LITTLE MORE PROGRESSIVE WITH THE TROUGH. A COLD FRONT WITH THIS
SYSTEM IS EXPECTED TO PUSH INTO TX ON SATURDAY. PREVIOUS MODEL
RUNS HAVE BEEN VERY INCONSISTENT WITH THIS EVOLUTION. STILL...GFS
AND NOW THE ECMWF SEEM TO BE ON THE SAME PAGE WITH THEIR 00Z
RUNS. WILL CARRY A 20 POP WITH THE FROPA ON SATURDAY ASSUMING
THERE IS ENOUGH MOISTURE AND LIFT TO GET THUNDERSTORM ACTIVITY.
ALSO TREND TEMPS CLOSER TO GUIDANCE DURING THIS TIME AS WELL. IF
THE GFS IS RIGHT...COULD EXPECT SOME PLEASANT CONDITIONS WITH HIGH
TEMPS IN THE 80S WHICH WILL BE A MORE THAN WELCOME BREAK FROM THE
RECENT 100 DEGREE HEAT.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/HUBER
Hazardous weather outlook, Aug 28, 4:16 AM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
516 AM CDT MON AUG 28 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
516 AM CDT MON AUG 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT SHOWERS AND THUNDERSTORMS ACROSS WEST CENTRAL TEXAS AGAIN
TODAY AND TONIGHT. THE MAIN THREAT WILL BE FLASH
FLOODING...ESPECIALLY TONIGHT AS A SURFACE COLD FRONT PUSHES SOUTH
ACROSS WEST CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SURFACE COLD FRONT WILL CONTINUE TO INITIATE SHOWERS AND THUNDERSTORMS
ACROSS WEST CENTRAL TEXAS BEGINNING TUESDAY THROUGH MID WEEK.
FLASH FLOODING WILL CONTINUE TO BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

WE MAY NEED TO ACTIVATE SPOTTERS THIS AFTERNOON AND
EVENING...ESPECIALLY IF HEAVY RAINFALL DEVELOPS.

The radar

The San Angelo radar (KSJT), 71 km away, was scanning. The volume nearest the first event began at 12:13 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Runnels

When
August 28, 6:11 AM CST to 7:30 AM CST
Where
Runnels County, Ballinger
Reported by
LAW ENFORCEMENT
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

Heavy rains caused street flooding in Ballinger.

Flash Flood, Tom Green

When
August 28, 7:07 AM CST to 10:00 AM CST
Where
Tom Green County, San Angelo
Reported by
LAW ENFORCEMENT
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

San Angelo first responders conducted at least two water rescues at the Southwest Boulevard low water crossing. Numerous city streets were flooded during the morning rush hour.

Flash Flood, Irion

When
August 28, 7:51 AM CST to 2:00 PM CST
Where
Irion County, 4 mi S of Mertzon
Reported by
LAW ENFORCEMENT
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Law enforcement officials had to close Ranch Road 915 due to flooding.

Flash Flood, Tom Green

When
August 28, 8:45 AM CST to 2:45 PM CST
Where
Tom Green County, 4 mi W of Wall
Reported by
LAW ENFORCEMENT
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

Local law enforcement officials reported water over the road near the intersection of FM 1223 and U.S. Highway 87.

Flash Flood, Tom Green

When
August 28, 9:45 AM CST to 1:45 PM CST
Where
Tom Green County, 15 mi N of Harriet
Reported by
LAW ENFORCEMENT
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

County officials reported water over the road on FM 1692 in eastern Tom Green County.

Flash Flood, Concho

When
August 28, 12:47 PM CST to 1:45 PM CST
Where
Concho County, 8 mi SW of Eden
Reported by
LAW ENFORCEMENT
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

Law enforcement officials reported water over State Highway 176 located southwest of Eden. Numerous county roads were flooded along Kickapoo Creek.

Flash Flood, Schleicher

When
August 28, 1:11 PM CST to 5:00 PM CST
Where
Schleicher County, 3 mi N of Eldorado
Reported by
LAW ENFORCEMENT
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

Law enforcement officials reported water over the road at numerous low water crossings on Ranch Road 915 between Eldorado and Mertzon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532731, 5532732, 5532733, 5532734, 5532735, 5532736, 5532798.